Alert archive / Wisconsin / Special Weather Statements in 2015

Special Weather Statement, NWS La Crosse, WI

May 27, 2015Taylor County, Wisconsin

NWS La Crosse, WI issued this special weather statement at May 27, 2015, 6:21 PM CDT for Taylor County, Wisconsin. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2015, 6:21 PM CDT (23:21 UTC)
Expired
May 27, 2015, 7:15 PM CDT
In force
54 min
Issued by
NWS La Crosse, WI

County Taylor County, WI

The radar

The La Crosse radar (KARX), 157 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2015-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2015-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

997 
WWUS83 KARX 272321
SPSARX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
621 PM CDT WED MAY 27 2015
 
WIZ017-280015-
TAYLOR-
621 PM CDT WED MAY 27 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WESTERN TAYLOR
COUNTY...

AT 619 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS 9 MILES NORTH OF
JUMP RIVER...OR 12 MILES EAST OF LADYSMITH...MOVING SOUTHEAST AT 
30 MPH.

WINDS IN EXCESS OF 40 MPH AND UP TO NICKEL HAIL ARE POSSIBLE WITH 
THIS STORM.

THIS STORM WILL BE NEAR...
  JUMP RIVER AROUND 635 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE DONALD...HANNIBAL AND 
KATHRYN LAKE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO 
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL 
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4503 9029 4503 9092 4538 9092 4538 9058
TIME...MOT...LOC 2319Z 336DEG 27KT 4549 9084 
$$

BOYNE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at May 27, 2:00 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, May 27, 2:00 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
200 PM CDT WED MAY 27 2015

.SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)
ISSUED AT 200 PM CDT WED MAY 27 2015

WATER VAPOR IMAGERY THIS AFTERNOON SHOWS A DEPARTING MID-LEVEL
TROUGH OVER THE GREAT LAKES REGION WHILE A RIDGE OF HIGH PRESSURE
WAS BUILDING IN FROM THE PLAINS. NICE LOOP OF THE EXPERIMENTAL 1-MIN
GOES-14 RAPID SCAN SHOWS BACK EDGE OF DEFORMATION CLOUD FROM
DEPARTING WAVE EXITING EAST OF CENTRAL WI WHILE SCATTERED-BROKEN
CUMULUS FIELD WAS EXPANDING WITH DAYTIME HEATING ACROSS NORTHEAST IA
INTO SOUTHWEST/CENTRAL WI. OTHERWISE...A VERY NICE DAY IN PLACE WITH
TEMPERATURES RANGING FROM THE UPPER 60S ACROSS NORTH CENTRAL WI...TO
THE LOWER/MIDDLE 70S ELSEWHERE ACROSS THE FORECAST AREA.

WILL HAVE TO WATCH A WEAK FRONTAL BOUNDARY COMING THROUGH NORTHERN
WI EARLY ON THIS EVENING WHICH MAY SPARK A FEW SHOWER/ISOLATED
THUNDERSTORMS...MAINLY NORTH OF I-94. OTHERWISE...HIGH PRESSURE WILL
DOMINATE THE WEATHER SCENE LATER TONIGHT THROUGH MUCH OF THURSDAY
FOR A BRIEF RESPITE FROM THE WET WEATHER PATTERN. LOOK FOR LOWS
TONIGHT RANGING FROM THE MID 50S ACROSS THE SAND COUNTRY OF CENTRAL
WI...TO THE UPPER 50S/NEAR 60 ELSEWHERE. THERE WILL BE A NOTICEABLE
INCREASE IN MID/HIGH CLOUD CLOVER FROM WEST TO EAST BY THURSDAY
AFTERNOON IN RESPONSE TO WARM AIR ADVECTION/ISENTROPIC LIFT ACROSS
THE PLAINS INTO THE UPPER MISSISSIPPI RIVER VALLEY. HOWEVER...LOOKS
LIKE ANY SHOWER ACTIVITY SHOULD HOLD OFF TO THE WEST AND NORTH OF
THE AREA AS HIGH PRESSURE HOLDS. LOOK FOR HIGHS THURSDAY TOPPING OFF
IN THE UPPER 70S TO THE MIDDLE 80S.

LIKELIHOOD OF SHOWERS AND THUNDERSTORMS OVERSPREAD THE AREA FROM WEST
TO EAST BY LATE THURSDAY NIGHT IN RESPONSE TO INCREASING 850MB
MOISTURE TRANSPORT/LIFT AHEAD OF A COLD FRONT PUSHING OUT OF THE
NORTHERN PLAINS INTO MN. OVERNIGHT LOWS IN THE WARM AIR ADVECTION
ARE EXPECTED TO ONLY FALL INTO THE 60-65 DEGREE RANGE.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 200 PM CDT WED MAY 27 2015

FOR FRIDAY THROUGH FRIDAY NIGHT...WILL SEE A COLD FRONT DROP SLOWLY
SOUTHEAST ACROSS THE REGION WITH AMBIENT MOISTURE TO WORK WITH FOR
WIDESPREAD SHOWER/THUNDERSTORMS. CAPE WILL BE RATHER LIMITED FOR ANY
SEVERE THREAT DUE TO ONGOING CONVECTION/CLOUD COVER...BUT RAINFALL
MAY GET A BIT HEAVY AT TIMES GIVEN PRECIPITABLE WATER VALUES
CREEPING INTO THE 1.6-1.8 INCH RANGE. GIVEN THE RECENT RAINFALL AND
FAIRLY WE GROUND...WILL SEE AN INCREASED HYDROLOGY CONCERN. SEE
HYDROLOGY DISCUSSION BELOW FOR DETAILS. OTHERWISE...APPEARS
TEMPERATURES AHEAD OF THE FRONTAL PASSAGE FRIDAY WILL BE HELD DOWN
SOME BY CLOUDS/ONGOING CONVECTION. RIGHT NOW...APPEARS HIGHS WILL
TOP OFF IN THE 70S.

AFTER SOME LINGERING SHOWER/ISOLATED THUNDER CHANCES SATURDAY
MORNING...LOOK FOR COOLER/DRY WEATHER THROUGH THE WEEKEND AS
CANADIAN HIGH PRESSURE DRIFTS ACROSS THE REGION. PLAN ON HIGHS
SATURDAY AND SUNDAY IN THE LOWER/MIDDLE 60S.

LATEST ECMWF AND GFS HOLD RIDGE ACROSS THE AREA THROUGH TUESDAY
NIGHT FOR DRY AND WARMING CONDITIONS. LOOK FOR HIGHS MONDAY IN THE
UPPER 60S/LOWER 70S...WARMING INTO MIDDLE 70S ON TUESDAY.

NEXT CHANCE OF SHOWERS/THUNDERSTORMS APPEARS TO BE WEDNESDAY AS THE
RIDGE BEGINS TO BREAK DOWN...ALLOWING SHORTWAVE TROUGH ENERGY TO
APPROACH FROM THE PLAINS. PLAN ON HIGHS IN THE 75-80 DEGREE RANGE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1205 PM CDT WED MAY 27 2015

GOOD VFR CONDITIONS EXPECTED THIS TAF PERIOD AS A WEAK RIDGE OF HIGH
PRESSURE AT THE SFC AND ALOFT...AND A DRIER LOW/MID LEVEL AIRMASS...
MOVE EAST ACROSS THE UPPER MIDWEST. A WEAK FRONT SLIDING THRU THE
AREA LATE THIS AFTERNOON MAY TRIGGER AN ISOLATED SHRA OR TSRA...BUT
COVERAGE/CHANCE TOO SMALL TO INCLUDE IN TAFS FOR NOW.

GIVEN ALL THE RECENT RAINS AND NOW RATHER MOIST LANDSCAPE...
CONSIDERED A BR MENTION IN BOTH KRST/KLSE TAFS IN THE 09Z-13Z TIME
FRAME. HOWEVER ALSO LEFT THAT OUT FOR NOW...AS TEMP-DEW POINT
SPREADS LATE TONIGHT LOOK TO REMAIN IN THE 5F OR MORE RANGE...ALONG
WITH SOME HIGH CLOUDS SPILLING ACROSS THE REGION. GRADIENT TIGHTENS
A BIT LATE TONIGHT AS WELL...FOR SFC WINDS IN THE 5-8KT RANGE AROUND
SUNRISE TO KEEP THE BOUNDARY LAYER MIXED.

&&

.HYDROLOGY...(THURSDAY NIGHT THROUGH FRIDAY NIGHT)
ISSUED AT 200 PM CDT WED MAY 27 2015

SLOW COLD FRONTAL PASSAGE WILL PROVIDE THE MECHANISM FOR MORE
RAINFALL THURSDAY NIGHT THROUGH FRIDAY NIGHT. WITH PRECIPITABLE
WATER VALUES AHEAD OF THE FRONT INCREASING INTO THE 1.7-1.8 INCH
RANGE...EXPECTING SOME OF THIS RAINFALL TO BE ON THE HEAVIER SIDE.
RIGHT NOW...HAVE TOTAL FORECAST RAINFALL FROM MAINLY THURSDAY NIGHT
THROUGH FRIDAY NIGHT IN THE 1-1.5 INCH RANGE. RIVERS HAVE BEEN
FEELING THE RECENT HEAVIER RAINFALL WITH SOME MODERATE RESPONSES.
WITH THIS ADDITIONAL FORECASTED RAINFALL AMOUNT...WILL HAVE TO WATCH
FOR ADDITIONAL RISES. NOT THINKING FLOODING AT THIS POINT...BUT
DEFINITELY WITHIN BANK RISES. WILL CONTINUE TO MONITOR.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...DAS
LONG TERM....DAS
AVIATION.....RRS
HYDROLOGY....DAS
Hazardous weather outlook, May 27, 4:38 AM CDT, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
438 AM CDT WED MAY 27 2015

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ041-053>055-
061-281100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
LA CROSSE-VERNON-CRAWFORD-RICHLAND-GRANT-
438 AM CDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED THURSDAY AFTERNOON INTO FRIDAY NIGHT.
THE THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ017-029-032>034-042>044-281100-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-MONROE-JUNEAU-ADAMS-
438 AM CDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF WESTERN AND CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. LIGHTNING
WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED THURSDAY NIGHT INTO FRIDAY NIGHT. THE
THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

DTJ/WETENKAMP

In the hours before

Special weather statement, May 27, 6:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
621 PM CDT WED MAY 27 2015

WIZ017-280015-
TAYLOR-
621 PM CDT WED MAY 27 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WESTERN TAYLOR
COUNTY...

AT 619 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS 9 MILES NORTH OF
JUMP RIVER...OR 12 MILES EAST OF LADYSMITH...MOVING SOUTHEAST AT
30 MPH.

WINDS IN EXCESS OF 40 MPH AND UP TO NICKEL HAIL ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL BE NEAR...
  JUMP RIVER AROUND 635 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE DONALD...HANNIBAL AND
KATHRYN LAKE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4503 9029 4503 9092 4538 9092 4538 9058
TIME...MOT...LOC 2319Z 336DEG 27KT 4549 9084

BOYNE

Nearby

Special Weather Statements in Wisconsin, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.